Cholesterol Drugs Linked to Lung Problems
Canadian drugs called statins, commonly used to treat people with high cholesterol, may be having previously unacknowledged and highly dangerous side effects. Health Canada has issued a report in their most recent Adverse Reaction newsletter, discussing no less than eight cases of interstitial lung disease (ISD) which are suspected to have been caused by the Canadian drugs. Six of the cases were reportedly very serious, while two actually improved once they ceased taking statins.
No less than thirty two million prescriptions were issued by doctors and filled out by Canadian pharmacies in 2009, and it has become an almost accepted fact that everyone over a certain age will end up taking statins – yet not only do some even question their usefulness, but now very seriously, even life threatening side effects are becoming increasingly suspected.
Interstitial lung disease (ISD) accounts for a series of disorders which can leave the lungs permanently scarred. The cases reported by Health Canada do not in any sense provide conclusive evidence of the dangers potentially posed by the drugs, which are widely available from Canadian pharmacies, but this is not the first time that the link between ISD and statins has been theorized. A review in the medical journal Chest two years ago in 2008 also suggested that, while rare, ISD is a possible side effect of taking the drugs and concluded that medical practitioners should cease prescribing statins to anyone displaying signs of recent and unexplained lung problems.